Severe Persistent Jaundice after the Abuse of an Anabolic Androgenic Steroid Analogue / Hyun Gil Goh, Yoo Jin Lee, Tae Hyung Kim. - (Korean Journal of Gastroenterology 76 (2020) 3 (25 September); p. 167-170)
- PMID: 32969366
- DOI: 10.4166/kjg.2020.76.3.167
Hepatic disorders with prominent cholestasis can be caused by a range of conditions, and anabolic androgenic steroids have been considered a cause of protracted cholestasis. A 29-year-old man who had taken an anabolic androgenic steroid analogue for 2 months visited the hospital complaining of jaundice and indigestion. After stopping the medication, the hyperbilirubinemia tended to decrease, but a transiently elevated aminotransferase level was observed. The endogenous testosterone level also decreased initially but recovered soon after. The liver function profiles were normalized after 2 months of conservative management. This case emphasizes that close drug history taking, including anabolic steroids, is important for identifying the cause of unexplained persistent jaundice.
Keywords: Anabolic agents; Chemical and drug induced liver injury; Jaundice; Steroids; Substance abuse; oral.